Help, I don't understand how this happened so fast?

Follow
Share

My grandmother is 79 years old almost 80 years old and her head has been spinning non stop and she's been very weird acting. We took her to a Local hospital they ran tests, at the end said she had vertigo gave her some medicine to stop the spinning now she says it spins less, but she has been seeing people who aren't there, talking to people that aren't there, and thinking she is somewhere else. Just last night she was crying saying she wanted to go home but she is home. She wouldn't accept that, finally calmed her and she went to sleep around 8:30pm. She got up at 11:30pm and brought a blanket out gave it to her daughter's husband went to her room and locked the door saying there was men trying to get in but their wasn't anyone there. Back history she's had type 2 diabetes blood levels have been normal lately. She had a stroke 2 years ago and left her blind in one eye. Now she has become worse it seems you can talk to her and she will not say anything. Every once in awhile she will reply. Also told my sister that there was a man in her room that wouldn't let leave it. Recently carried her to the hospital, she spent the night. They gave her fluids and kept her overnight she was not as bad there it seemed. They said she had dementia and let her leave. She for some unknown reason thinks it's 2012. They gave her quetiapine to help her sleep. We got home, she seemed okay, then she started talking, then went silent. As night came she took the medication, 30 mintues later she came power walking down the hallway and sit in a rocking chair with her eyes closed. She usually has to use a walker to get around she didn't have to this time she walked with stride in her step which I didn't understand how. She needs a knee replacement surgery. She sit there silently for 10-15 mintues she got up opening our basement door thinking it was a bathroom my sister stopped her and she became angry and we told her we didn't want her to fall she said " I don't care if I do " she went to the bathroom and to bed. We waited checking on her every 15 minutes to see if she okay, she seemed to be asleep. We waited about 30 minutes, checked on her, she was moving something on the floor saying it was glass. Turned out she had pooped on the floor and was picking it up. She's currently asleep as of now. I fear to sleep in case something happens. Is this normal!? I've never heard of it happening to someone this fast and becoming like this this fast not even like she ever really there anymore.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Jerbur, have her PCP review the list of meds; there might be conflicts, or one like Ambien that can cause hallucinations.
Helpful Answer (0)
Report

Thanks everyone. It seems now she's back to normal after awhile on the medicine for a UTI she still gets confused on where she is Though.
Helpful Answer (1)
Report

You added that she is being treated for a UTI - how long has she been on the medication?

If grandma is just a couple of days into the antibiotics I’d say to give it another day or two unless she is truly becoming a danger to herself and/or others.

If it’s a ways into treatment you might want to get her back into see a doctor. Some antibiotics are better than others when you can get a specific determination of the type of bacteria causing the UTI. Also - if grandma is in adult diapers or pull-ups she
could be re-infecting - especially if she is fecal incontinent. Lastly, some antibiotics can be tricky to take - like Cipro, a very common antibiotic for UTIs - Cipro practically needs a genius level IQ to administer correctly with all the timing with what one can and can’t eat/take while on a course of it. Not taking it exactly as prescribed can cause it to be ineffective.

When either of my parents experienced a UTI they would generally show improvement in about three days of treatment. I had a UTI that landed me in the ER and I was given an antibiotic by way of an I.V. - that route was extremely effective with improvement in a few hours.

I can not agree more with what realyreal says about the behavior exhibited by the elderly with a UTI. The first time I saw it in action with my dad I absolutely thought he had lost his mind - he was delusional, hallucinating and had wild mood swings. And even as far as hallucinations and delusions go - his were off the charts bizarre. When the rehab staff told me it was a UTI, I was like “you can’t be serious!!!” Cause it was certainly not like any UTI I had ever had. It’s just crazy what UTIs do to the elderly- and even if someone tells you - warns you a thousand time - you still will find yourself blown away
when you see it first hand, in person.

Anyhoo- good luck to you. And seriously, if push comes to shove don’t hesitate on taking grandma to the ER - it’s always better to be safe than sorry.
Helpful Answer (1)
Report

Definitely notify her doctor. I am sure there are medications to ease her mind. Melatonin is over the counter really helped my father sleep. Stay strong. You are not alone. (((Hugs)))
Helpful Answer (1)
Report

I think she needs to go to the hospital ASAP! And if I were you I’d request an all encompassing in depth examination, all sort of tests done including MRIs, blood work -include sugar levels and thyroid; out of control thyroid can cause incredible damage, physical and behavioral-, etc. All this to rule out an illness you might not know about. The other reason to take her to the hospital is that they are more likely to be able to handle the situation, IT IS TOO MUCH FOR HER FAMLY.

And to answer your question no, none of what she’s experiencing is normal, not even for a person with dementia, not that fast. Hence I’m pretty sure there’s something else going on.
Helpful Answer (2)
Report

I don't know about the rest but did they check her for BPPV as the cause of the vertigo. It's fairly common and easy to fix. Having said that, I'm amazed at the number of doctors that don't check for it.
Helpful Answer (1)
Report

Forgot to add sorrry she's currently being treated for a UTI
Helpful Answer (0)
Report

Get her checked for a UTI, urinary tract infection, they are brutal, sudden onset of extreme behavior. Not the least bit like a young person getting one, look it up on this site, it is the craziest thing you will ever witness in my opinion. Maybe ask about an allergic reaction to the new medication as well, I think I would be taking gems to the ER tonight. Please let us know what happens.

God bless and keep you all.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions